Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 17, 2018, 4:23 PM CDT for Coryell County, Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2018, 4:23 PM CDT (21:23 UTC)
- Expired
- Mar 17, 2018, 5:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 65.0 mph
County Coryell County, TX
The radar
The Ft Hood radar (KGRK), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 5:13 PM CDT | TSTM WND DMG | 9 Se Fort Gates, TX | A COUPLE OF TREES DOWN BETWEEN FLAT AND THE GROVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS54 KFWD 172123
SVRFWD
TXC099-172230-
/O.NEW.KFWD.SV.W.0013.180317T2123Z-180317T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
423 PM CDT SAT MAR 17 2018
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Coryell County in central Texas...
* Until 530 PM CDT.
* At 423 PM CDT, a severe thunderstorm was located 12 miles north of
Copperas Cove, moving northeast at 30 mph.
HAZARD...65 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gatesville, McGregor, Fort Gates, Mother Neff State Park, Oglesby
and South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
Heavy rainfall is occurring with this storm, and may lead to minor
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3137 9808 3171 9769 3132 9742 3128 9750
3119 9796
TIME...MOT...LOC 2123Z 244DEG 25KT 3130 9792
HAIL...1.25IN
WIND...65MPH
$$
243 follow-up statements
288
WWUS54 KFWD 172136
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
436 PM CDT SAT MAR 17 2018
TXC099-172230-
/O.CON.KFWD.SV.W.0013.000000T0000Z-180317T2230Z/
Coryell TX-
436 PM CDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CORYELL COUNTY...
At 435 PM CDT, a severe thunderstorm was located 8 miles southwest of
Fort Gates, or 8 miles southwest of Gatesville, moving northeast at
30 mph. An additional thunderstorm was developing between Topsey and
Pidcoke and this storm may become severe.
HAZARD...Golf ball size hail and 65 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gatesville, McGregor, Fort Gates, Mother Neff State Park, Oglesby and
South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows as large hail appears VERY likely with this storm!
&&
LAT...LON 3137 9808 3171 9769 3132 9742 3128 9750
3119 9796
TIME...MOT...LOC 2135Z 242DEG 25KT 3135 9783
HAIL...1.75IN
WIND...65MPH
$$
24649
WWUS54 KFWD 172148
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
448 PM CDT SAT MAR 17 2018
TXC099-172230-
/O.CON.KFWD.SV.W.0013.000000T0000Z-180317T2230Z/
Coryell TX-
448 PM CDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CORYELL COUNTY...
At 447 PM CDT, a severe thunderstorm was located 7 miles south of
Fort Gates, or 9 miles south of Gatesville, moving east at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Gatesville, McGregor, Fort Gates, Mother Neff State Park, Oglesby and
South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. Although a tornado does not
appear imminent, it is best to move to an interior room on the
lowest floor of a building. This storm may cause serious injury and
significant property damage.
&&
LAT...LON 3137 9808 3171 9769 3132 9742 3128 9750
3119 9796
TIME...MOT...LOC 2147Z 248DEG 24KT 3130 9773
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
24259
WWUS54 KFWD 172204
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
504 PM CDT SAT MAR 17 2018
TXC099-172230-
/O.CON.KFWD.SV.W.0013.000000T0000Z-180317T2230Z/
Coryell TX-
504 PM CDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EAST CENTRAL CORYELL COUNTY...
At 503 PM CDT, a severe thunderstorm was located near Fort Gates, or
9 miles southeast of Gatesville, moving northeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Gatesville, McGregor, Fort Gates, Mother Neff State Park, Oglesby and
South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail. Seek shelter inside a well-built
structure and stay away from windows. Although a tornado is not
immediately likely, it is best to move to an interior room on the
lowest floor of a building. This storm may cause serious injury and
significant property damage.
&&
LAT...LON 3142 9788 3150 9754 3132 9742 3128 9750
3123 9780
TIME...MOT...LOC 2203Z 244DEG 25KT 3135 9761
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:46 PM CDT, 37 minutes earlier.
Area forecast discussion, Mar 17, 3:46 PM CDT, 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 346 PM CDT Sat Mar 17 2018 .SHORT TERM... /Issued 222 PM CDT Sat Mar 17 2018/ Strong to severe thunderstorms are likely this afternoon and evening. A Severe Thunderstorm Watch has been issued for much of North and Central Texas through this evening. A high-quality warm sector airmass is in place across much of North and Central Texas. A surface low has deepened across West TX and is located just west of San Angelo as of 2pm. A dryline extends south from this low and a quasi-stationary front lies to the ENE roughly along the I-20 corridor. Over the past hour, this boundary has started a more progressive northward shift as a warm front and is now draped on the northern fringes of the DFW Metroplex. Within the warm sector, partial clearing has allowed temperatures to climb into the upper 70s with dewpoints climbing in to the mid 60s. These conditions have led to strong surface- based instability of around 2000 J/kg within the warm sector with a plume of very steep lapse rates within the 800-600mb layer. While a few convective attempts have been made within the forecast area near Stephenville and Comanche, the more robust convective development will continue to be farther west near the dryline/front triple point. Lift will be aided by a mid-level shortwave disturbance that is most identifiable in the 600-700mb height fields. Lift from this disturbance as well as convergence along the aforementioned boundaries will continue to result in convective initiation over the next several hours. We may see 2 or possibly even 3 waves of convection initiate to the west and move east throughout the evening as lift continue to act upon the warm sector airmass. Storms will have the ability to become strong or severe within the warm sector with primarily a supercellular storm mode favored due to large instability and 50-60 kts of deep-layer bulk shear. Relatively straight hodographs will favor splitting supercells with both right and left movers capable of surviving. While all modes of severe weather are possible, hail will probably be the most common threat through this event. This will be due to the steep lapse rates located within the hail growth zone, updraft rotation with primarily a supercellular storm mode, and wet-bulb zero heights around 9-10 kft. Of course, damaging wind gusts will also be of concern with more robust convection. The tornado threat remains somewhat questionable due to the straight hodographs, weaker low-level flow through about 1 km, and limited helicity in the 0-3 km layer. In addition, winds within the warm sector are somewhat veered. If flow was to strengthen at all later this afternoon or back more to the east, there would be a window of increased tornado potential. This may end up being most likely if a supercell storm can become rooted along/near the frontal boundary where surface winds may be locally backed. Convection should be on a downward trend later this evening, but some surface-based instability may last through and even a bit after sunset. The potential for severe storms, especially severe hail will linger after sunset and into the overnight hours. The concern should shift east of I-35 by 9-10pm when convection will likely have grown upscale and conglomerated into a multicellular cluster or broken line with a continued hail/wind threat. Am expecting most convection to have exited the area to the east around 1-2am with a general lull expected through daybreak Sunday. -Stalley && .LONG TERM... /Sunday through Saturday/ A quasi-stationary frontal boundary is expected to extend along/just north of I-20 at 7 AM Sunday. Some scattered warm advection showers are possible during the morning. A dryline is expected to approach the I-35 corridor by early afternoon. Confidence in how much thunderstorm development we will get during the afternoon along and east of the I-35 corridor is still not very high given the expected cloud cover and possible morning rain. IF storms develop, the shear and instability will be supportive of some strong to severe thunderstorms with large hail and damaging winds being the main threats. There would also be a non-zero potential for a tornado especially north of I-20 where surface winds should back. Expect elevated fire weather conditions for areas west of I-35 Sunday afternoon behind the Pacific cold front due to southwest winds 10 to 20 mph and minimum relative humdities in the teens and 20s. Highs will range from the lower 70s northeast to the mid 80s southwest. Rain chances will end by sunset Sunday and a Pacific cold front will overtake the dry line during the evening and move through the region overnight. Winds will become westerly 10 to 20 mph area wide by daybreak Monday. Lows will be the 50s area wide. As a surface low moves east from northeastern Oklahoma toward the Ohio River Valley Monday, winds across North and Central Texas will shift from westerly to northwesterly at 15 to 25 mph with some gusts over 30 mph likely. The gusty winds combined with relative humidities in the upper teens southwest to lower 30s northeast will result in elevated to near-critical fire weather conditions Monday. Highs will be in the 70s to lower 80s. Dry weather is expected for the most of the rest of the week as upper level ridging builds over the Rockies early to midweek and then moves into the Plains late week. We will have northerly winds on Tuesday with highs mostly in the 60s. Temperatures will then warm for the rest of the week with southerly winds returning. Highs will be in the upper 60s northeast to upper 70s west Wednesday, 70s to lower 80s Thursday and mid 70s northeast to the mid 80s west Friday and Saturday. 58 && .AVIATION... /Issued 109 PM CDT Sat Mar 17 2018/ /18z TAFs/ Primary concerns through the forecast period are impacts from convection in the next 6-12 hours. A stationary front currently resides near I-20 with MVFR cigs positioned to the south. A surface low and dryline are located to the west and isolated showers and storms have started developing as of 18z. Additional storms are expected to develop along and ahead of this boundary and in vicinity of the surface front. Storms could encroach on both the DFW Metroplex airports and Waco as early as 4-5pm and impacts from nearby thunderstorms are expected to last into the evening. Will continue Tempo groups for TSRA during the most likely time which appears centered around 00z this evening. Winds will remain out of the ESE at DFW area airports and out of the south at Waco throughout this time. After convection moves east later this evening, the return of some MVFR cigs is anticipated during the overnight hours. While some guidance is quite pessimistic with suggesting IFR conditions through Sunday morning, will continue cigs above 1 kft for now. Have maintained rain-free TAFs throughout Sunday for now as the expectation is that most activity will be east of the TAF sites. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 63 82 55 75 46 / 70 40 20 0 0 Waco 63 83 54 80 46 / 80 40 20 0 0 Paris 57 73 53 73 44 / 40 70 30 5 5 Denton 58 81 53 75 43 / 50 40 20 0 0 McKinney 60 78 54 73 44 / 60 50 30 0 0 Dallas 64 81 57 77 47 / 70 40 20 0 0 Terrell 61 79 54 77 45 / 80 60 30 0 0 Corsicana 64 81 54 79 46 / 90 60 30 0 0 Temple 65 85 54 80 47 / 50 30 20 0 0 Mineral Wells 57 85 52 76 41 / 50 30 10 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26/58
Hazardous weather outlook, Mar 17, 3:02 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 302 PM CDT Sat Mar 17 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 302 PM CDT Sat Mar 17 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Severe thunderstorms are expected to affect much of North and Central Texas through this evening and tonight. The most likely areas for severe weather and supercell thunderstorms are near and south of Interstate 20. Large hail will be the primary threat, although damaging winds and tornadoes are also possible. Later tonight, storms are expected to grow into a larger cluster or broken line as they move east of Interstate 35. Damaging winds and large hail will continue to be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue for North and Central Texas Sunday and Sunday night. A few storms could be severe during this time with mainly a large hail and damaging wind threat. The severe threat will be highest east of I-35 during this time. Critical fire weather conditions may occur west of I-35 on Sunday afternoon and across all of North and Central Texas on Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested throughout this evening.
In the hours before
Special weather statement, Mar 17, 2:51 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
251 PM CDT SAT MAR 17 2018
TXZ142-172030-
Mills TX-
251 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLS COUNTY UNTIL 330 PM
CDT...
At 251 PM CDT, Doppler radar was tracking a strong thunderstorm
cluster 11 miles northeast of Skeeterville, or 16 miles north of
Richland Springs, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Goldthwaite and Mullin.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Texas.
LAT...LON 3150 9896 3161 9878 3169 9876 3172 9849
3168 9846 3131 9863 3132 9865 3135 9864
3137 9865 3134 9870 3135 9871 3139 9869
3143 9873 3139 9877 3141 9878 3141 9885
3144 9887 3143 9891 3146 9894 3147 9898
TIME...MOT...LOC 1951Z 211DEG 29KT 3149 9885
24Special weather statement, Mar 17, 3:20 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
320 PM CDT SAT MAR 17 2018
TXZ115-172045-
Stephens TX-
320 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS COUNTY UNTIL 345 PM
CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ibex, or 9 miles southwest of Breckenridge, moving northeast at 25
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Breckenridge, Crystal Falls and Us-180 Near The Shackelford-
Stephens County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If near Hubbard Creek Reservoir, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3282 9910 3296 9900 3295 9858 3275 9858
3254 9906 3259 9910
TIME...MOT...LOC 2019Z 228DEG 23KT 3269 9905
24Special weather statement, Mar 17, 3:36 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
336 PM CDT SAT MAR 17 2018
TXZ142-143-156-157-172130-
Mills TX-Coryell TX-Lampasas TX-Hamilton TX-
336 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...WESTERN CORYELL...
LAMPASAS AND SOUTHEASTERN MILLS COUNTIES UNTIL 430 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Goldthwaite to 7 miles
northwest of Lampasas. Movement was northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Copperas Cove, Gatesville, Lampasas, Hamilton, Fort Hood, Kempner,
Evant and Lometa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
Central Texas.
LAT...LON 3175 9833 3186 9790 3163 9774 3113 9779
3107 9791 3104 9791 3104 9827 3142 9857
TIME...MOT...LOC 2035Z 231DEG 24KT 3142 9838 3115 9825
24Special weather statement, Mar 17, 4:09 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
409 PM CDT SAT MAR 17 2018
TXZ130>132-172215-
Hood TX-Erath TX-Somervell TX-
409 PM CDT SAT MAR 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SOMERVELL...NORTHEASTERN
ERATH AND HOOD COUNTIES UNTIL 515 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Morgan Mill, or 13 miles northeast of
Stephenville, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Granbury, Pecan Plantation, Glen Rose, Lipan, Dinosaur Valley State
Park, Oak Trail Shores and Tolar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
If on or near Lake Granbury or Squaw Creek Reservoir, get out of the
water and move indoors or inside a vehicle. If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
North Texas.
LAT...LON 3251 9808 3251 9807 3256 9806 3255 9762
3228 9762 3216 9802 3231 9815
TIME...MOT...LOC 2108Z 227DEG 21KT 3231 9801
24The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:51 PM CDT | Special Weather Statement | FWD | Mills | 39 min |
| Mar 17, 2:53 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland | 40 min |
| Mar 17, 3:20 PM CDT | Special Weather Statement | FWD | Stephens | 25 min |
| Mar 17, 3:36 PM CDT | Special Weather Statement | FWD | Coryell, Hamilton, Lampasas | 54 min |
| Mar 17, 4:09 PM CDT | Special Weather Statement | FWD | Hood | 66 min |
| Mar 17, 4:28 PM CDT | Special Weather Statement | FWD | Johnson | 32 min |
| Mar 17, 4:56 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, McLennan | 64 min |
| Mar 17, 5:12 PM CDT | Special Weather Statement | FWD | Ellis | 48 min |
| Mar 17, 5:43 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, McLennan | 62 min |
| Mar 17, 6:04 PM CDT | Special Weather Statement | FWD | Lampasas, Mills | 56 min |
| Mar 17, 6:31 PM CDT | Severe Thunderstorm Warning | FWD | Lampasas | 59 min |
| Mar 17, 6:39 PM CDT | Severe Thunderstorm Warning | FWD | Falls | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.